Slow moving storms developed during the late afternoon and early evening of June 6th. The slow movement produced locally heavy rainfall which produced some flash flooding in a few communities of eastern Kentucky, including Rockcastle and Powell Counties.
In Rockcastle County, at least 6 businesses, a church, and city hall were inundated with water in Brodhead. Several local, county, and state highways were closed during the peak of the flooding. Two storage buildings were washed off of their foundations, while about 10 mobile homes were damaged as nearly 4 inches of rain fell in a 2 1/2 hour window during the late afternoon into the early evening of the 6th.
In Powell County, flash flooding occurred in and around the Natural Bridge State Park area, northward to the Slade exit off the Mountain Parkway. Multiple water rescues were performed as many homes became surrounded by water. A water rescue took place at the 5900 block of High Rock Road, where 2 people were trapped in their car surrounded by flood waters. Multiple locations along Highway 11 had flowing water across the road. Several cars were at least partially submerged. Little Abner's Motel near the park was also flooded out.
Light to moderate rain continued through June 7, producing additional minor issues. These included mudslides and road closures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 6, 3:32 PM EST, 36 minutes earlier.
Area forecast discussion, Jun 6, 3:32 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
432 PM EDT Thu Jun 6 2019
.SHORT TERM...(This evening through Friday night)
Issued at 432 PM EDT THU JUN 6 2019
Current surface analysis shows a slow-moving cold front over Ohio
and Indiana progressing southward. This front is expected to
stall over Kentucky and linger through Friday. A low pressure
system will also make its way towards the Tennessee Valley from
the ARKLATEX region during this time. Aloft, a cutoff low will
progress from the central Plains eastward towards the Tennessee
Valley and lower Ohio Valley.
These dynamics will keep showers in the forecast through the
short term. GFS model soundings show PWATs generally between 1.7
and 1.8 inches. This, coupled with slow storm motion, will
increase the threat for localized flash flooding through the start
of the weekend. Furthermore, there will be sufficient instability
for chances of afternoon/evening thunderstorms though Saturday as
well.
Present radar shows convection concentrated south of the Mountain
Parkway, in the Cumberland Basin region and in southeastern
Kentucky. The Hi-Res models indicate that most of the shower
activity will continue in this area this evening. An uptick in
showers is then expected tomorrow afternoon. With surface low
pressure as well as an upper level cutoff low progressing towards
the region, chances of showers will persist through Saturday
morning.
Lastly, high temperatures will generally be in the upper 70s,
with lows in the mid 60s through the beginning of the weekend.
.LONG TERM...(Saturday through Thursday)
Issued at 355 PM EDT THU JUN 6 2019
Low pressure across Dixie Alley into the Tennessee Valley will keep
daily shower/storm chances in the offing this weekend through
Monday. Chances will peak during the afternoon and early evening as
instability builds coincident with diabatic heating. However, given
precipitable water values of 1.75-2" and a nearby quasi-stationary
frontal boundary along with upper level cyclonic flow, cannot rule
out a shower or storm at any time. Deep layer shear looks a little
better for Sunday, pushing 20-25 knots, perhaps allowing for
slightly more organized convection compared to Saturday. The much
greater threat will be for training storms and repeated rounds of
moderate to heavy rainfall, thus leading to possible high water
issues. Given the convective nature of this precipitation and
isolated nature of any flooding problems, will continue to hold
off on the issuance of any headlines at this time.
Monday will bring another widespread dose of rainfall to eastern
Kentucky as a cool front approaches, courtesy of a northern stream
trough phasing with the now open southern originating wave. Surface
ridging building in from the north should bring drier conditions for
Tuesday. Introduced PoPs for Wednesday as models show some
consistency on a northern stream wave drawing north at least some
moisture. Differences then begin to arise as to how much northern
stream troughing can dig across the region, versus how fast western
CONUS ridging can spread east.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 225 PM EDT THU JUN 6 2019
With a surface cold front over northern Kentucky moving south,
shower activity has increased this afternoon in the southern
portion of the state. With the decline of daytime heating,
expecting thunderstorm chances to dwindle into the evening.
However, the front is expected to stall over southern Kentucky by
tomorrow morning, keeping chances of showers area-wide through the
end of the TAF period. Included VCTS for SME and LOZ sites since
these are currently experiencing thunderstorms. But, it is
possible for JKL to see VCTS later this afternoon. Did keep
mention of at least VCSH for all other TAF sites through this
evening. Lowering VIS is also possible in the heavier showers and
storms. The other concern will be lowering CIGs to MVFR towards
dawn. Also, uncertainty exists if CIGs will recover tomorrow
afternoon for areas south of the Mountain Parkway. However,
confidence is increasing that VFR conditions will return for areas
in the far north by tomorrow afternoon. Lastly, winds will be
light and variable through this afternoon, with higher winds
expected in thunderstorms. Winds will then be calm overnight
before they become more easterly and increase to be around 5 knots
tomorrow afternoon.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...CGAL
LONG TERM...GUSEMAN
AVIATION...CGAL
Hazardous weather outlook, Jun 6, 3:01 PM EST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
401 PM EDT Thu Jun 6 2019
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-072315-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
401 PM EDT Thu Jun 6 2019
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Late this Afternoon through Tonight.
Thunderstorms are expected late this afternoon through this
evening. Some storms may produce heavy rainfall.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorms will be possible at times from Friday through
Monday. Any storms that develop during this time could produce
locally heavy rainfall leading to a flash flood threat.
Thunderstorms will be possible again on Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to report any flooding.
CGAL/GUSEMAN
In the hours before
Local storm report, Jun 6, 11:01 AM EST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1201 PM EDT THU JUN 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM TSTM WND DMG 4 SW CAMPTON 37.69N 83.60W
06/05/2019 WOLFE KY 911 CALL CENTER
TREE DOWN ON SANDY RIDGE ROAD.
&&
TBREWERLocal storm report, Jun 6, 11:35 AM EST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1235 PM EDT THU JUN 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 2 ESE TALBERT 37.41N 83.42W
06/05/2019 M1.00 INCH BREATHITT KY TRAINED SPOTTER
TIME ESTIMATED FROM RADAR.
&&
TBREWERLocal storm report, Jun 6, 12:15 PM EST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
115 PM EDT THU JUN 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM HAIL SEBASTIAN'S BRANCH 37.44N 83.47W
06/05/2019 M1.00 INCH BREATHITT KY PUBLIC
TIME ESTIMATED BY RADAR.
&&
TBREWERLocal storm report, Jun 6, 12:20 PM EST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON KY
120 PM EDT THU JUN 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM HAIL TOLIVER 37.81N 83.46W
06/05/2019 E1.75 INCH WOLFE KY NWS EMPLOYEE
TIME ESTIMATED BY RADAR.
0616 PM HAIL 1 NW TRENT 37.78N 83.47W
06/05/2019 E2.00 INCH WOLFE KY 911 CALL CENTER
REPORT ON GOSNEYVILLE RD.
0621 PM HAIL HAZEL GREEN 37.80N 83.42W
06/05/2019 E2.00 INCH WOLFE KY PUBLIC
TIME OF THE EVENT IS RADAR ESTIMATED.
0623 PM HAIL HELECHAWA 37.77N 83.34W
06/05/2019 E1.25 INCH WOLFE KY PUBLIC
0625 PM HAIL POLKSVILLE 38.14N 83.66W
06/05/2019 E1.75 INCH BATH KY PUBLIC
0629 PM TSTM WND DMG HAZEL GREEN 37.80N 83.42W
06/05/2019 WOLFE KY 911 CALL CENTER
2 LARGE TREES DOWN ON STAMPER BRANCH RD.
0635 PM TSTM WND DMG 3 S SALT LICK 38.08N 83.62W
06/05/2019 BATH KY 911 CALL CENTER
TREE DOWN ON HIGHWAY 211.
0647 PM HAIL 2 S ASHERS FORK 36.98N 83.59W
06/05/2019 M1.00 INCH CLAY KY PUBLIC
0702 PM HAIL 1 NE EUGENE 37.69N 83.17W
06/05/2019 E0.75 INCH MAGOFFIN KY TRAINED SPOTTER
0715 PM TSTM WND DMG 3 S WRIGLEY 37.97N 83.27W
06/05/2019 MORGAN KY 911 CALL CENTER
TREE DOWN ABOUT 3 MILES SOUTH OF HIGHWAY 711.
0746 PM TSTM WND DMG TURKEY 37.48N 83.51W
06/05/2019 BREATHITT KY 911 CALL CENTER
TREE DOWN ON HIGHWAY 30 WEST JUST PAST HIGHLAND TURNER
ELEMENTARY SCHOOL.
0811 PM HAIL SEBASTIAN'S BRANCH 37.44N 83.47W
06/05/2019 M1.00 INCH BREATHITT KY PUBLIC
TIME ESTIMATED BY RADAR.
0820 PM HAIL 2 ESE TALBERT 37.41N 83.42W
06/05/2019 M1.00 INCH BREATHITT KY TRAINED SPOTTER
TIME ESTIMATED FROM RADAR.
0910 PM TSTM WND DMG 2 N JUDY 38.16N 83.96W
06/05/2019 MONTGOMERY KY EMERGENCY MNGR
TREES AND POWERLINES DOWN ON CECIL PIKE ROAD OFF HWY 11.
0914 PM TSTM WND DMG 5 SW OWINGSVILLE 38.09N 83.83W
06/05/2019 BATH KY DEPT OF HIGHWAYS
LARGE TREE DOWN ON SUGAR GROVE ROAD NEAR STEPSTONE.
0929 PM TSTM WND DMG 2 NNW YOUNG SPRINGS 38.09N 83.62W
06/05/2019 BATH KY 911 CALL CENTER
TREE DOWN AT A RESIDENCE OFF OF HIGHWAY 211.
0930 PM HEAVY RAIN OWINGSVILLE 38.14N 83.76W
06/05/2019 M1.00 INCH BATH KY EMERGENCY MNGR
1 INCH OF RAIN MEASURED IN 15 MINS AS LINE OF STORMS
MOVED OVER. ALSO HAD 28 MPH PEAK WINDS.
0935 PM TSTM WND DMG 5 E MOREHEAD 38.18N 83.36W
06/05/2019 ROWAN KY TRAINED SPOTTER
TREE DOWN OFF OF CHRISTY CREEK ROAD.
0954 PM TSTM WND DMG WEST LIBERTY 37.91N 83.27W
06/05/2019 MORGAN KY 911 CALL CENTER
NUMEROUS TREES DOWN ACROSS THE COUNTY INCLUDING ON MAIN
STREET, HIGHWAY 519, AND HIGHWAY 191.
1017 PM TSTM WND DMG ROGERS 37.74N 83.64W
06/05/2019 WOLFE KY 911 CALL CENTER
TREE DOWN ON A CABIN NEAR ROGERS.
1020 PM TSTM WND DMG TRENT 37.77N 83.46W
06/05/2019 WOLFE KY 911 CALL CENTER
TREE ON HWY 191. TIME ESTIMATED BY RADAR.
1023 PM TSTM WND DMG 4 SW CAMPTON 37.69N 83.60W
06/05/2019 WOLFE KY 911 CALL CENTER
TREE DOWN ON SANDY RIDGE ROAD. TIME ESTIMATED BY RADAR.
1135 PM HEAVY RAIN 5 SW JACKSON 37.51N 83.45W
06/05/2019 M2.00 INCH BREATHITT KY PUBLIC
RECEIVED 2 INCHES OF RAIN IN BETWEEN 1102 AND 1135 PM.
ALSO REPORTED SEVERAL SMALL MUDSLIDES AROUND THE AREA,
INCLUDING ON HIGHLAND ROAD/HWY 2469.
0540 AM HEAVY RAIN 2 SW HADDIX 37.47N 83.37W
06/06/2019 E0.00 INCH BREATHITT KY DEPT OF HIGHWAYS
ROCK SLIDE ON HIGHWAY 1110 BETWEEN MILE MARKER 11 AND 12.
THIS IS 1 MILE FROM THE INTERSECTION OF HIGHWAY 397.
&&
JCGLocal storm report, Jun 6, 1:19 PM EST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
219 PM EDT THU JUN 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM TSTM WND DMG 1 SSW HENDRICKS 37.68N 83.13W
06/05/2019 MAGOFFIN KY NWS EMPLOYEE
LARGE LIMBS DOWN ALONG HIGHWAY 30.
&&
JCGLocal storm report, Jun 6, 1:29 PM EST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON KY
229 PM EDT THU JUN 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM HAIL TOLIVER 37.81N 83.46W
06/05/2019 E1.75 INCH WOLFE KY NWS EMPLOYEE
TIME ESTIMATED BY RADAR.
0616 PM HAIL 1 NW TRENT 37.78N 83.47W
06/05/2019 E2.00 INCH WOLFE KY 911 CALL CENTER
REPORT ON GOSNEYVILLE RD.
0621 PM HAIL HAZEL GREEN 37.80N 83.42W
06/05/2019 E2.00 INCH WOLFE KY PUBLIC
TIME OF THE EVENT IS RADAR ESTIMATED.
0623 PM HAIL HELECHAWA 37.77N 83.34W
06/05/2019 E1.25 INCH WOLFE KY PUBLIC
0625 PM HAIL POLKSVILLE 38.14N 83.66W
06/05/2019 E1.75 INCH BATH KY PUBLIC
0629 PM TSTM WND DMG HAZEL GREEN 37.80N 83.42W
06/05/2019 WOLFE KY 911 CALL CENTER
2 LARGE TREES DOWN ON STAMPER BRANCH RD.
0635 PM TSTM WND DMG 3 S SALT LICK 38.08N 83.62W
06/05/2019 BATH KY 911 CALL CENTER
TREE DOWN ON HIGHWAY 211.
0647 PM HAIL 2 S ASHERS FORK 36.98N 83.59W
06/05/2019 M1.00 INCH CLAY KY PUBLIC
0702 PM HAIL 1 NE EUGENE 37.69N 83.17W
06/05/2019 E0.75 INCH MAGOFFIN KY TRAINED SPOTTER
0709 PM TSTM WND DMG 1 SSW HENDRICKS 37.68N 83.13W
06/05/2019 MAGOFFIN KY NWS EMPLOYEE
LARGE LIMBS DOWN ALONG HIGHWAY 30.
0715 PM TSTM WND DMG 3 S WRIGLEY 37.97N 83.27W
06/05/2019 MORGAN KY 911 CALL CENTER
TREE DOWN ABOUT 3 MILES SOUTH OF HIGHWAY 711.
0746 PM TSTM WND DMG TURKEY 37.48N 83.51W
06/05/2019 BREATHITT KY 911 CALL CENTER
TREE DOWN ON HIGHWAY 30 WEST JUST PAST HIGHLAND TURNER
ELEMENTARY SCHOOL.
0811 PM HAIL SEBASTIAN'S BRANCH 37.44N 83.47W
06/05/2019 M1.00 INCH BREATHITT KY PUBLIC
TIME ESTIMATED BY RADAR.
0820 PM HAIL 2 ESE TALBERT 37.41N 83.42W
06/05/2019 M1.00 INCH BREATHITT KY TRAINED SPOTTER
TIME ESTIMATED FROM RADAR.
0910 PM TSTM WND DMG 2 N JUDY 38.16N 83.96W
06/05/2019 MONTGOMERY KY EMERGENCY MNGR
TREES AND POWERLINES DOWN ON CECIL PIKE ROAD OFF HWY 11.
0914 PM TSTM WND DMG 5 SW OWINGSVILLE 38.09N 83.83W
06/05/2019 BATH KY DEPT OF HIGHWAYS
LARGE TREE DOWN ON SUGAR GROVE ROAD NEAR STEPSTONE.
0929 PM TSTM WND DMG 2 NNW YOUNG SPRINGS 38.09N 83.62W
06/05/2019 BATH KY 911 CALL CENTER
TREE DOWN AT A RESIDENCE OFF OF HIGHWAY 211.
0930 PM HEAVY RAIN OWINGSVILLE 38.14N 83.76W
06/05/2019 M1.00 INCH BATH KY EMERGENCY MNGR
1 INCH OF RAIN MEASURED IN 15 MINS AS LINE OF STORMS
MOVED OVER. ALSO HAD 28 MPH PEAK WINDS.
0935 PM TSTM WND DMG 5 E MOREHEAD 38.18N 83.36W
06/05/2019 ROWAN KY TRAINED SPOTTER
TREE DOWN OFF OF CHRISTY CREEK ROAD.
0954 PM TSTM WND DMG WEST LIBERTY 37.91N 83.27W
06/05/2019 MORGAN KY 911 CALL CENTER
NUMEROUS TREES DOWN ACROSS THE COUNTY INCLUDING ON MAIN
STREET, HIGHWAY 519, AND HIGHWAY 191.
1017 PM TSTM WND DMG ROGERS 37.74N 83.64W
06/05/2019 WOLFE KY 911 CALL CENTER
TREE DOWN ON A CABIN NEAR ROGERS.
1020 PM TSTM WND DMG TRENT 37.77N 83.46W
06/05/2019 WOLFE KY 911 CALL CENTER
TREE ON HWY 191. TIME ESTIMATED BY RADAR.
1023 PM TSTM WND DMG 4 SW CAMPTON 37.69N 83.60W
06/05/2019 WOLFE KY 911 CALL CENTER
TREE DOWN ON SANDY RIDGE ROAD. TIME ESTIMATED BY RADAR.
1135 PM HEAVY RAIN 5 SW JACKSON 37.51N 83.45W
06/05/2019 M2.00 INCH BREATHITT KY PUBLIC
RECEIVED 2 INCHES OF RAIN IN BETWEEN 1102 AND 1135 PM.
ALSO REPORTED SEVERAL SMALL MUDSLIDES AROUND THE AREA,
INCLUDING ON HIGHLAND ROAD/HWY 2469.
0540 AM HEAVY RAIN 2 SW HADDIX 37.47N 83.37W
06/06/2019 E0.00 INCH BREATHITT KY DEPT OF HIGHWAYS
ROCK SLIDE ON HIGHWAY 1110 BETWEEN MILE MARKER 11 AND 12.
THIS IS 1 MILE FROM THE INTERSECTION OF HIGHWAY 397.
&&
JCG